Mississippi, 2017Flash Flooding and Damaging Winds in Mississippi, June 27 to 29, 2017
June 27 to 29, 2017 · NWS LIX · 6 events in 3 counties and zones
A stalled frontal boundary combined with an extremely moist airmass aided in the development of thunderstorms across southern Mississippi. Several reports of flash flooding were received as well as one report of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal boundary combined with an extremely moist airmass aided in the development of thunderstorms across southern Mississippi. Several reports of flash flooding were received as well as one report of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 27, 7:21 AM CST, 2 hours 56 minutes earlier.
Area forecast discussion, Jun 27, 7:21 AM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
821 AM CDT Tue Jun 27 2017
...SOUNDING DISCUSSION...
The sounding this morning still depicts the drier air in place at
low levels. Winds are light from the northeast at the surface
under a temperature inversion in the first 800 feet. Winds then
switch to westerly throughout the rest of the profile. Showers
and storms should again be confined to coastal areas and offshore
waters today. Low level moisture will begin to return further
inland later tonight.
Krautmann
&&
.PREV DISCUSSION... /issued 346 AM CDT Tue Jun 27 2017/
SHORT TERM...
No appreciable change in thinking from previous fcasts. Moisture
and higher dp temps will move back over the area starting tonight.
The pattern mostly looks to mirror a normal summer regime through
this week with basically hit and miss sh/ts each day with a
diurnal fluctuation in development. The highest chances of sh/ts
should be Wednesday and Thursday as a deep tropical moisture
surge moves in from the southwest late in the day Wednesday. This
occurs in response to the upper trough over the northeast
sharpening and gently digging to the southwest over east Texas
forcing this deep moisture to the northeast ahead of the upper
synoptic trough, which is the reason this scenario is synoptically
viable.
AVIATION...
Most terminals should remain VFR with generally light and variable
winds and little in the way of cloud cover. The one holdout is KHUM,
where light rain has been falling. In addition, no observations have
been received for the last five or six hours. Therefore, AMD NOT
SKED has been sent with the 06Z TAF issuance.
MARINE...
Front continues to be stalled just south of the Louisiana coastline.
High pressure will continue to slowly build to the east-southeast
and the current offshore east-northeasterly winds will slowly begin
to veer around to easterly by tomorrow. Winds will continue to veer
around with onshore flow returning late Tuesday night and more so
Wednesday. Persistent southeast fetch across the Gulf will dominate
throughout the rest of the week.
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring Hydro/Convective trends
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 87 68 87 70 / 10 0 40 20
BTR 86 70 87 72 / 20 10 50 30
ASD 87 71 86 72 / 10 10 50 40
MSY 84 73 84 73 / 20 10 50 40
GPT 86 74 85 73 / 10 10 40 40
PQL 89 71 87 72 / 10 10 40 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, Jun 27, 10:16 AM CST, 1 minute before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1116 AM CDT Tue Jun 27 2017
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-280430-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1116 AM CDT Tue Jun 27 2017
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms should remain confined to the Louisiana
coastal marshes and near shore waters through the afternoon
hours. Main concern will be gusty winds, occasional lightning,and
brief heavy downpours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There will be a chance for typical summertime afternoon
thunderstorms each day from Wednesday through Saturday. The main
concerns will be occasional lightning, brief torrential rainfall
and gusty winds in close proximity to any storms. Organized
severe thunderstorms are not expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
CAB
Event by event
3 flash flood, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Funnel Cloud, Hancock
- When
- June 27, 10:17 AM CST to 10:21 AM CST
- Where
- Hancock County, Waveland
- Reported by
- NWS Employee
- Coordinates
- 30.280, -89.380
A NWS employee and several fire department personnel observed a funnel cloud just north of Highway 90 and west of Highway 603 in the community of Waveland. The funnel cloud drifted north for several minutes. Although early indications were that the funnel cloud touched down, field inspection of the area indicated no damage to trees or buildings.
Thunderstorm Wind, Hancock
- When
- June 28, 10:24 AM CST
- Where
- Hancock County, 3.44 mi SSE of Bay St Louis Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.323, -89.433
A small tree was reported blown down along Harbor Drive. Report relayed by social media.
Thunderstorm Wind, Harrison
- When
- June 28, 11:13 AM CST
- Where
- Harrison County, 1.64 mi W of (Bix)keesler Afb Bil
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.404, -88.947
A traffic signal was knocked down along Veterans Avenue. Report was relayed via social media.
Flash Flood, Jackson
- When
- June 29, 4:00 PM CST to 6:00 PM CST
- Where
- Jackson County, 2.92 mi WSW of Wade to 0.71 mi NW of Vancleave
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.634, -88.616
The Jackson County Sheriff's Office reported roads were becoming impassable off Mississippi Highway 57 in the Vancleave area. In addition, flooding of roads was reported in the Hurley and Wade communities.
Flash Flood, Harrison
- When
- June 29, 4:30 PM CST to 6:00 PM CST
- Where
- Harrison County, 2.42 mi W of Landon to 3.11 mi E of Long Beach
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.455, -89.140
Significant street flooding was reported on US Highway 49 just north of 15th Street. Flooding was also reported on Seaway Road just south of Interstate 10, and on Canal Road and Pass Road in Gulfport.
Flash Flood, Harrison
- When
- June 29, 5:10 PM CST to 6:10 PM CST
- Where
- Harrison County, 1.92 mi WNW of Long Beach to 1.19 mi WSW of Long Beach
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.360, -89.180
Social media reports from a local television station reported significant street flooding and partially submerged vehicles on Hawthorne Drive in Long Beach.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 27, 20171 death · 1 injured · 1 event
- Flooding and Hail in Massachusetts, June 27, 2017$87,000 · 1.25 in hail · 48 events
- Damaging Winds in Nebraska, June 27 to 28, 2017$530,000 · 78 kt wind · 10 events
- Damaging Winds in South Dakota, June 27, 201766 kt wind · 31 events
- Damaging Winds and Lightning Strike in Wyoming, June 27, 2017$20,000 · 66 kt wind · 8 events
- Hail and Damaging Winds in New York, June 27, 20171 in hail · 16 events
- Hail and Damaging Wind in South Dakota, June 27 to 28, 20171.5 in hail · 12 events
- Hail in Connecticut, June 27, 20170.9 in hail · 9 events
- Damaging Winds in Wyoming, June 27, 201778 kt wind · 9 events
- Damaging Winds in Kansas, June 27, 201763 kt wind · 5 events
- Damaging Winds in Nebraska, June 27, 201768 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, June 27, 20171.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710944, 707044, 707045, 707041, 707042, 707043.